What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 21, 1:21 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 21, 1:21 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
121 PM EST Tue Feb 21 2023
.SYNOPSIS...
After gusty showers and isolated thunder in the afternoon,
things become fairly quiet tonight through early Wednesday.
However, Wednesday afternoon into Thursday, a strong low
pressure system moves in bringing a wintry mix, eventually
changing to rain. By Friday, gusty winds are forecast with
abruptly colder air and lake effect snow showers.
&&
.NEAR TERM /THROUGH TONIGHT/...
120 PM Update...
Showers and isolated thunder, with gusty winds, will be the
main very near term concern before focus turns towards the
upcoming wintry mix system which begins Wednesday afternoon; in
the short term portion of this discussion.
A sharp negatively-tilted shortwave will pivot across the region
this afternoon, steepening midlevel lapse rates to yield one or
two lines of showers/isolated thunder. Though actual instability
will be limited considering temperatures in the upper 30s to
upper 40s, which will minimize the amount of lightning; the
showers will regardless be convective in nature and in a high
speed shear environment. Belt of 40-60 knot winds exists at 5-10
kft above ground, and the convective showers will be capable of
mixing down strong gusts. The Storm Prediction Center thus
maintains a marginal risk for severe thunderstorm gusts in
Northeast PA this afternoon, with thunder at least possible in
Central NY. Any heavier cell could easily push gusts into the
40-50 mph range, and in the case of Northeast PA perhaps
isolated to 60 mph.
After sweeping across this afternoon, the shortwave will exit
the Catskills-Poconos by around 6 PM, ending the thunder threat.
However, winds will remain up somewhat in the wake of the trough,
with 15-25 mph gusts still common this evening until diminishing
overnight. Shallow cold air advection will dip 850mb temperatures
to around minus-10 C at Lake Ontario, allowing the 270 to 290
boundary layer flow to send a minor lake response over northern
Oneida County. Some spots there may pick up a half inch to inch
of snow, before the lake response dissipates from a lowering
inversion. Lows tonight will generally be in the 20s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
415 AM Update...
A complex, messy winter storm will bring a wintry mix of snow,
sleet, freezing rain and rain to the area in this timeframe. A
winter storm watch has been issued for northern Oneida county,
where the probabilities of exceeding 7 inches of snow, mixed
with ice is highest. If current trends hold, winter weather
advisories will likely be needed for a good portion of the
forecast area Wednesday into Thursday; will wait for higher
confidence on these.
Wednesday: Starts off dry and seasonably chilly in the morning with
temperatures in the 20s areawide. Clouds continue to increase and
chances for light snow and/or sleet develop by midday or early
afternoon across NE PA and the Southern Tier. The NAM continues to
be the most aggressive model with the mid level warm nose pushing in
almost immediately, giving sleet for ptype. Meanwhile, the GFS and
ECMWF give some snow to start as wet bulbing cools down the column
in the mid levels for a few to several hours. There are also still
differences in just how fast the precipitation will overspread the
area; current forecast is on the faster side of guidance, assuming
the warm air advection precip will breakout quickly. Eventually, by
evening much of the area will be seeing a mixture or rain, sleet,
freezing rain and still snow up north (mainly north of I-90 by
evening). Lowered forecast highs a few degrees below the NBM, as
precip moves in and wet bulb cooling should take hold at the surface
as well, giving highs in the 30s areawide. Southeast winds begin to
gradually increase up to 6-12 mph by late afternoon.
Wednesday Night: Another complex and tough forecast period, as the
band of warm air advection precip continues to lift north across the
region out ahead of a wave of low pressure tracking south of Lake
Erie. A strong surface ridge of high pressure over southern Canada,
with associated arctic air in place will continue to funnel low
level cold air down into the Northeast, with a wedge of colder air
remaining in place north of a warm front situated near the PA/MD
border. Warm air aloft continues to surge north on a 40-50 kt low
level, 850mb jet along with a potential dry slot for NE PA. The
850mb freezing line looks to each around the I-90 corridor by late
evening or just after midnight, then moving north of our forecast
area before daybreak Thursday. As this lifts North, the remaining
snow will change to sleet, pockets of freezing rain and eventually
rain as surface temperatures gradually rise above freezing. The
freezing rain potential lasts the longest, through at least the
whole overnight period across the Catskills, Mohawk Valley/Oneida
county and perhaps even back to Syracuse. Temperatures gradually
rise into the mid-30s to lower 40s from the Twin Tiers south into NE
PA overnight. The steadiest snow will fall in the evening, north of
the Twin Tiers...with a short window for possible heavy snow in the
evening and into the overnight period. This is when 2-5 inches of
snow looks to fall along and north of the Thruway in just a 6 hour
window; snowfall rates around 1 inch/hr our possible along/north of
I-90. Total snow Wednesday and Wednesday night is forecast to range
from 3 to 5 inches along and north of I-90, with 5 to 8 inches for
far northern Oneida. As for ice amounts, there is potential for a
trace to two-tenths of an inch of ice across much of the forecast
area, with the higher end amounts likely over the Catskills and
other higher elevation areas. Valley locations may not see much ice
at all, if temperatures can warm at the surface fast enough. If
confidence increases in impactful ice (and snow) then winter weather
advisories would need to be issued for all or portions of the CWA.
Thursday: A frontal boundary, with an impressive temperature gradient
remains draped across our forecast area with another fairly weak low
pressure system forecast to track along the boundary, right over the
region. This low will keep showers in the forecast all day, with
still chances for sleet and/or freezing rain to mix in across the
far north; again along and north of I-90. Further south, especially
south of the low track temperatures are forecast to surge as a very
strong warm sector pushes in. Highs may reach well into the 60s for
the Wyoming Valley region of NE PA, with upper 50s to low 60s
possibly as far north as the NY Southern Tier. North of the Thruway
and across the Catskills, temperatures likely remain locked in the
30s all day. Used the NBM and NBM 50th for the southern and central
portion of the area...then the ECS surface temperature guidance for
the north/east parts of the area, as the NBM seemed to be running
much too warm here. Storm total precipitation amounts through
Thursday look to range from 0.50 to 1.0 inch across Central NY, with
0.25 to 0.50 inches for NE PA.
Thursday Night: After the relatively weak surface wave of low
pressure passes off to the north and east, much colder air aloft and
at the surface will move into the area behind a sharp cold front.
This will changes lingering precipitation to a mix of snow and rain
showers in the evening, then just snow overnight. Lake
effect/enhanced snow will increase on a northwest flow later at
night, as 850mb temperatures fall to around -18C downwind of Lake
Ontario. Snow showers are likely over Central NY, with light
accumulations also possible. Overnight lows range from the 10s to
low 20s for Central NY...to 20s and low 30s in NE PA. Northwest
winds look to really increase as well, under the strong cold air
advection regime...sustained 15-30 mph with higher gusts likely.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
415 AM Update
Much colder with lake effect snow showers and flurries continuing
over the region on Friday. Additional light accumulations possible
for the favor lake effect areas of Central NY. Blustery northwest
winds also persist, with very cold wind chills of 5 below to 10
above zero Friday morning in Central NY. Much colder highs expected,
in the 20s for most areas, with lower 30s in the Wyoming Valley. The
lake effect snow shower activity tapers to flurries and ends Friday
night as a strong surface high slides overhead. This will bring some
very cold overnight lows to the region; especially where snow cover
is present. Forecast lows range from 5 below zero to 10 above for
much of Central NY, with 10s for the Twin Tiers and NE PA.
A chance for some snow showers on Saturday as a weak wave
pushes through, with seasonable temperatures. Additional chances
for snow showers Saturday night and Sunday as a negatively
tilted upper level trough remains over the area. There are
timing and position differences in the deterministic guidance at
this time. Therefore, kept the official forecast very close to
the NBM/Ensemble guidance. By Sunday afternoon temperatures may
begin to warm some, allowing for rain showers to mix in for the
valleys. Perhaps a brief break in the weather late Sunday and
Sunday night. Then, the next slow moving system approaches for
early next week. Details remain highly uncertain for this weather
system this far out in time. A blockier upper level patter looks
to develop, as a surface low track into the Great lakes. For
now, used the NBM guidance for the official forecast which gave
high chance and likely PoPs for a snow/rain mix along with highs
in the upper 30s to 40s and overnight lows in the mid-20s to mid-30s.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A trough with gusty showers will pivot across the terminals
through mid afternoon with minor restrictions. Thunder cannot
be ruled out, with KAVP having the somewhat better chance of
that versus the NY terminals, however it will be isolated and
thus was not included in the TAFs. Monitor for amendments,
should confidence increase for a specific terminal. In the wake
of that trough, mostly VFR to borderline MVFR ceilings are
anticipated overnight with W to WNW winds gusting 15-22 knots
initially and then diminishing. Winds will go variable Wednesday
morning, on the way to light southeast ahead of our next system.
Though VFR will dominate in the morning, restrictions will be
quickly inbound 18Z Wednesday.
Outlook...
Wednesday afternoon through Thursday evening...Messy wintry mix
system with restrictions. KSYR-KRME; snow develops Wednesday
afternoon-evening with IFR or worse, becoming an icy wintry mix
Wednesday night into Thursday. KELM-KITH-KBGM; snow will not
last very long Wednesday afternoon before transition to icy mix
of freezing rain and sleet Wednesday night and then plain rain
by Thursday. KAVP primarily rain and sleet Wednesday afternoon-
evening; all rain late Wednesday night through Thursday.
Late Thursday night through Friday...Gusty northwest winds and
abruptly colder. Lake effect snow showers/blowing snow at times
for the NY terminals but especially KSYR.
Friday night through Sunday...Occasional restrictions in
scattered snow showers from weak disturbances over the weekend.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Winter Storm Watch from Wednesday afternoon through Thursday
afternoon for NYZ009.
&&
SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...MDPHazardous weather outlook, Feb 21, 2:30 PM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
230 PM EST Tue Feb 21 2023
NYZ009-037-221930-
Northern Oneida-Southern Oneida-
230 PM EST Tue Feb 21 2023
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM WEDNESDAY TO 4 PM EST
THURSDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
A line of showers and isolated thunderstorms is expected to carry
across the region this afternoon. A few of the strongest cells may
contain damaging gusts of 40 to 60 mph, and small hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.
NYZ015>018-036-044>046-057-062-221930-
Yates-Seneca-Southern Cayuga-Onondaga-Madison-Cortland-Chenango-
Otsego-Delaware-Sullivan-
230 PM EST Tue Feb 21 2023
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM WEDNESDAY TO 4 PM EST
THURSDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
A line of showers and isolated thunderstorms is expected to carry
across the region this afternoon. A few of the strongest cells may
contain damaging gusts of 40 to 60 mph, and small hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.
NYZ022>025-055-056-PAZ038>040-043-044-047-048-072-221930-
Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
230 PM EST Tue Feb 21 2023
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM TO 10 PM EST
WEDNESDAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
A line of showers and isolated thunderstorms is expected to carry
across the region this afternoon. A few of the strongest cells may
contain damaging gusts of 40 to 60 mph, and small hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.
In the hours before
Special weather statement, Feb 21, 1:24 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
124 PM EST Tue Feb 21 2023
PAZ044-047-211900-
Luzerne PA-Lackawanna PA-
124 PM EST Tue Feb 21 2023
...A strong thunderstorm will impact portions of southern Lackawanna
and northeastern Luzerne Counties through 200 PM EST...
At 123 PM EST, Doppler radar was tracking a strong thunderstorm over
Edwardsville, or over Wilkes-Barre, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scranton, Wilkes-Barre, Dunmore, Kingston, Plains, Old Forge,
Pittston, Plymouth, Moosic and Exeter.
This includes the following highway exits...
Pennsylvania Interstate 81 between 164 and 182A and B.
Interstate 84 between 8 and 4.
Interstate 380 between 20 and 24.
Interstate 476 between 105 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4120 7597 4133 7598 4142 7545 4126 7544
4124 7549 4122 7552 4122 7554 4115 7561
TIME...MOT...LOC 1823Z 268DEG 34KT 4125 7590
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BJGSpecial weather statement, Feb 21, 2:10 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Binghamton NY
210 PM EST Tue Feb 21 2023
NYZ018-036-211945-
Onondaga NY-Madison NY-
210 PM EST Tue Feb 21 2023
...A strong thunderstorm will impact portions of northwestern Madison
and central Onondaga Counties through 245 PM EST...
At 209 PM EST, Doppler radar was tracking a strong thunderstorm over
Marcellus, or 11 miles east of Auburn, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Onondaga, Syracuse, De Witt, Sullivan, North Syracuse, Solvay,
Chittenango, Manlius, Fayetteville and Minoa.
This includes the following highway exits...
Interstate 90 between 34A and 38.
New York Interstate 81 between 16A and 29 South.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4317 7596 4318 7594 4316 7592 4316 7589
4315 7587 4316 7585 4316 7582 4294 7576
4292 7643 4307 7644 4318 7596
TIME...MOT...LOC 1909Z 254DEG 41KT 4299 7636
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KistnerSpecial weather statement, Feb 21, 2:24 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
224 PM EST Tue Feb 21 2023
NYZ017-023>025-044-045-055-056-212000-
Chemung NY-Chenango NY-Cortland NY-Southern Cayuga NY-Schuyler NY-
Tioga NY-Broome NY-Tompkins NY-
224 PM EST Tue Feb 21 2023
...A line of strong thunderstorms will impact portions of
southeastern Schuyler, western Broome, southeastern Cayuga,
Cortland, Chemung, Tioga, Tompkins and Chenango Counties through 300
PM EST...
At 224 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Truxton to Pine City. Movement was east at 55
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Binghamton, Ithaca, Elmira, Vestal, Cortland, Johnson City, Endicott,
Southport, Barton and Norwich.
This includes the following highway exits...
New York Interstate 81 between 4 North and South and 13.
Interstate 86/Route 17 near 52A, between 54 and 59, and between 62
and 72.
Interstate 88 between 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4276 7624 4273 7589 4272 7589 4274 7530
4267 7533 4264 7532 4261 7534 4257 7533
4251 7540 4247 7540 4200 7606 4201 7697
4204 7697
TIME...MOT...LOC 1924Z 269DEG 50KT 4272 7605 4203 7689
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MDPSpecial weather statement, Feb 21, 2:37 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
237 PM EST Tue Feb 21 2023
PAZ038-212000-
Bradford PA-
237 PM EST Tue Feb 21 2023
...Line of strong thunderstorms will impact portions of Bradford
County through 300 PM EST...
At 237 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Wellsburg to near Grover. Movement was east at
45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chemung, Sayre, Athens, Towanda, Ridgebury, Canton, West Franklin,
Wysox, Troy and Sheshequin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4200 7615 4197 7614 4155 7626 4158 7674
4160 7688 4200 7692
TIME...MOT...LOC 1937Z 268DEG 40KT 4200 7674 4156 7687
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MDPSpecial weather statement, Feb 21, 2:51 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
251 PM EST Tue Feb 21 2023
PAZ047-212030-
Luzerne PA-
251 PM EST Tue Feb 21 2023
...A cluster of strong thunderstorms will impact portions of
southern Luzerne County through 330 PM EST...
At 249 PM EST, Doppler radar was tracking a cluster of strong
thunderstorms near East Berwick, or just west of Shickshinny, moving
east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hazleton, Berwick, Nanticoke, West Hazleton, Freeland, Bear Creek,
Dorrance, Conyngham, Nescopeck and Slocum.
This includes the following highway exits...
Interstate 80 between 256 and 273.
Pennsylvania Interstate 81 between 145 and 159.
Interstate 476 near 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4099 7622 4105 7623 4114 7623 4114 7628
4120 7631 4120 7565 4118 7564 4116 7560
4112 7563 4113 7568 4109 7577 4105 7577
4101 7573 4096 7588
TIME...MOT...LOC 1949Z 274DEG 34KT 4111 7623
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MDP